Illinois, 2005

Hail in Illinois, June 29, 2005

June 29, 2005 · NWS DVN · 2 events in 2 counties and zones

Thunderstorms developed during the late afternoon hours in a moist to near tropical atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed during the late afternoon hours in a moist to near tropical atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 2:20 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 2:20 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT WED JUN 29 2005

.SYNOPSIS...
STRONG UPPER LEVEL TROF WAS LOCATED OVER THE NRN PLAINS THIS
MORNING. THE SURFACE LOW ASSOCIATED WITH THE TROF WAS OVER ERN SD
WITH A WARM FRONT EXTENDING EAST THROUGH CENTRAL MN INTO SERN WI AND
A SECONDARY WARM FRONT STRETCHED FROM NERN NE THROUGH EAST CENTRAL
IOWA.  THE COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH ERN NE. SO
FAR SHRA/TSRA ASSOCIATED WITH THE PLAINS SYSTEM HAS BEEN LIMITED
LINE OF SHRA/ISOLD TSRA HAS BEEN WORKING ITS WAS ACROSS CENTRAL IA
THIS MORNING AND EARLY THIS AFTERNOON. THE TSRA...SO FAR...HAVE BEEN
WEAK. DESPITE THE TIME OF DAY AND WITH TSRA MOVING INTO A MORE
UNSTABLE LOW LEVEL ENVIRONMENT THEY HAVE YET TO SHOW ANY SIGNS OF
INTENSIFYING. THIS MAY BE A SIGN THAT THE MID LEVEL CAP HAS
ESTABLISHED ITSELF OVER THE CWA.

&&

.SHORT TERM...(TONIGHT AND THURSDAY)...
THE SEVERE WEATHER THREAT WILL BE THE MAIN CONCERN WITH MODELS
SHOWING STRONG NORTHERN PLAINS UPPER/SURFACE LOW MOVING EAST INTO
NWRM MN BY THURSDAY MORNING AND COLD FRONT MOVING THROUGH EASTERN
IA/NWRN IL LATE TONIGHT.  SPC HAS PLACED NWRN CWA IN A MODERATE RISK
FOR THIS SYSTEM.  BASED ON BEHAVIOR OF CURRENT PCPN MOVING INTO WRN
CWA AND SCT STRONG TSRA FIRING EAST OF CWA ALONG THE WARM FRONT..IT
APPEARS THAT MID LEVEL CAP IS IN PLACE. 18Z KDVN SOUNDING SHOWED H7
TEMPS AROUND 9C WITH H7 TEMPS AROUND 12C STILL UPSTREAM...PER 18Z
KOAX SOUNDING. FEEL CAP WILL KEEP MOST OF THE CWA FREE OF ANY STRONG
CONVECTION THROUGH MOST OF THE EVENING.  STRONGER STORMS SHOULD BE
TIED TO THE UPPER TROF AND SURFACE FRONT WHERE STRONG FORCING AND
MID LEVEL COOLING WILL EAT AWAY AT THE CAP.  WILL PLAN ON STORMS
MOVING INTO THE NW CWA AROUND 02Z AND EXITING THE EAST IN THE
06Z-09Z TIMEFRAME. BY THE TIME THE STORMS MOVE IN LATE THIS EVENING
LOW LEVELS AND BETTER DIRECTIONAL SHEAR WILL BE
DECOUPLED...SUGGESTING THAT THREAT WILL BE A SQUALL LINE WITH
DAMAGING STRAIGHT LINE WINDS.  GREATEST THREAT WILL NORTH OF HIGHWAY
30 WITH THREAT AND STORM COVERAGE DROPPING OFF RAPIDLY TO THE
SOUTH.  THE LIMITED AREAL EXTENT AND RAPID MOVEMENT OF THE STORMS
SHOULD LIMIT RAINFALL.  MAX AMOUNTS AROUND A HALF INCH WITH ISOLATE
AMOUNTS UP TO AN INCH WILL BE POSSIBLE OVER THE NRN THIRD OF THE CWA.

HIGH PRESSURE BUILDS INTO THE REGION THURSDAY. UPPER TROF AXIS IS
STILL TO THE WEST MOST OF THURSDAY SO WILL KEEP SLGHT CHANCE WORDING
THROUGH MOST OF THE DAY.  COLDER AIR WILL LAG THE FRONT THURSDAY AND
WITH DECENT MIXING TEMPS WILL CLIMB INTO THE MID 80S NW TO AROUND 90
IN THE SOUTHEAST. MORE PLEASANT WEATHER WILL BE OVER THE AREA FRIDAY
WITH HIGH OVER THE REGION.  SHOULD SEE M/U 50S FOR LOWS NORTH FRIDAY
MORNING AND  M/U70S TO LOW 80S FOR HIGHS.
&&

.LONG TERM...
(SATURDAY NIGHT THROUGH WEDNESDAY)...
GFS/ECMWF DRIVE ANOTHER FRONT INTO THE REGION MONDAY AND THEN STALL
IT OVER/NEAR THE CWA TUESDAY SUPPORT CONTINUATION OF LOW CHANCE POPS
SUNDAY NIGHT THROUGH TUESDAY.  MODELS LIFT FRONT NORTH OUT OF THE
CWA BY WEDNESDAY...SO WILL GO WITH A DRY FORECAST.  TEMPS SHOULD BE
NEAR SEASONAL FOR EARLY JULY. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jun 29, 10:15 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT WED JUN 29 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300500-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1115 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER EASTERN IOWA
AND NORTHWEST ILLINOIS...MAINLY NORTH OF HIGHWAY 30. A SLIGHT RISK
FOR SEVERE THUNDERSTORMS WILL BE FOUND OVER THE REST OF THE OUTLOOK
AREA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...
MAINLY ALONG AND NORTHEAST OF A BOUNDARY CURRENTLY STRETCHING FROM
CEDAR RAPIDS...TO THE QUAD CITIES...AND TO AROUND PRINCETON ILLINOIS.
THESE STORMS MAY BECOME SUPERCELLS...AND BE ABLE TO PRODUCE GOLF BALL
SIZE HAIL...WIND GUSTS TO 60 MPH...AND EVEN AN ISOLATED TORNADO. BY
EARLY EVENING...THESE STORMS SHOULD MOVE NORTH AND EAST OF THE AREA.

TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING A
LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA FROM WEST TO
EAST. THE MAIN THREAT WITH THESE STORMS WILL BE HIGH WINDS...GREATER
THAN 60 MPH. LATEST INDICATIONS SUGGEST THE AREA WITH THE HIGHEST
RISK OF SEEING DAMAGING WINDS TONIGHT WILL BE NORTH OF HIGHWAY 30 IN
IOWA.

AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE CONDUCTED THIS
AFTERNOON AT AROUND 2 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS WILL END BY 9 AM THURSDAY MORNING. HOWEVER...
THERE IS THE POSSIBILITY OF NEW THUNDERSTORM DEVELOPMENT LATE
THURSDAY AFTERNOON AND EVENING. IF THIS WOULD OCCUR...IT WOULD BE
SOUTH AND EAST OF A LINE FROM PRINCETON ILLINOIS TO MEMPHIS
MISSOURI.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...AND
AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...AND IS LIKELY
TONIGHT.

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bureau

When
June 29, 5:23 PM CST to 5:24 PM CST
Where
Bureau County, 3 mi SE of Tiskilwa
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.267, -89.483

Hail, Putnam

When
June 29, 6:11 PM CST
Where
Putnam County, 4 mi N of Mc Nabb
Measured
1.75 in hail
Property damage
$7,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -89.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462687, 5462688.